Texas, 2010

Hail and Damaging Wind in Texas, April 23 to 24, 2010

April 23 to 24, 2010 · NWS EWX · 27 events in 12 counties and zones

A cold front moved through South Central Texas and caused thunderstorms which produced severe size hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms which produced severe size hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 2:46 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 23, 2:46 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT FRI APR 23 2010

.DISCUSSION...
AN ACTIVE UPCOMING 18 HOURS IS STORE AS TWO DISTINCT CHANCES FOR
SEVERE WEATHER ARE EXPECTED. THE FIRST CHANCE WILL BE THROUGH THE
REST OF THIS AFTERNOON AND INTO THIS EVENING ALONG THE DRY-LINE
/PRE-FRONTAL TROUGH. CURRENT VISIBLE SATELLITE SHOWS A LINE OF
BUILDING CU ALONG THE DRY-LINE AND SHOWERS BEGINNING TO DEVELOP
ALONG THE LINE BETWEEN AUSTIN AND CANYON LAKE. A VERY WARM AND
MOIST AIRMASS TO THE SOUTHEAST OF THE DRY-LINE (TEMPERATURES WELL
IN THE 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S) BODES
WELL FOR MORE AGGRESSIVE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING MAINLY ALONG AND SOUTHEAST OF THE BALCONES
ESCARPMENT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS (IN EXCESS OF 60 MPH). A LULL IN THE
ACTIVITY IS EXPECTED FOR A FEW HOURS LATER TONIGHT AHEAD OF THE
PASSAGE OF AN UPPER LOW AND ASSOCIATED PACIFIC COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS THE EASTERN HILL
COUNTRY AROUND MIDNIGHT WITH THE CONVECTION PUSHING EASTWARD
OVERNIGHT. THE VERY MOIST ENVIRONMENT AHEAD OF THE COLD FRONT
(MODELS CONTINUE TO INDICATE PW VALUES NEAR 1.5") AND AMPLE ENERGY
ALONG THE FRONT AGAIN POINT TO A CHANCE FOR SEVERE WEATHER.
CURRENTLY ANTICIPATING CONVECTION TO DEVELOP AS A BROKEN SQUALL
LINE AND THUS POPS ARE SOMEWHAT MODEST GIVEN THE SCENARIO EVEN
THOUGH CONFIDENCE IS HIGH. THE BEST CHANCE FOR SEVERE WEATHER
ASSOCIATED WITH THE COLD FRONT WILL BE ACROSS THE EASTERN HILL
COUNTRY TO SAN ANTONIO AROUND MIDNIGHT AND THEN SHIFTING EASTWARD
THROUGH THE WEE HOURS OF THE MORNING WITH ALL OF THE ACTIVITY
EXITING THE CWA SHORTLY AFTER SUNRISE. THE PRIMARY CONCERN WITH
THIS SECOND SYSTEM WILL BE DAMAGING WINDS ASSOCIATED WITH BOW
ECHOES BUT CANNOT RULE OUT LARGE HAIL AS WELL. TOTAL RAINFALL
AMOUNTS WILL AVERAGE 0.5"-0.75"...BUT ISOLATED TOTALS OF 1"-1.5"
ARE ALSO POSSIBLE.

A MUCH QUIETER WEATHER PATTERN IS IN STORE FOR THE WEEKEND AS
DRY WEST/NORTHWEST WINDS FILTER INTO THE REGION. SEASONABLE
TEMPERATURES IN THE 80S (NEAR 90 SOUTHWESTERN COUNTIES) ARE
EXPECTED OVER THE WEEKEND AND INTO NEXT WEEK AS DRY ZONAL FLOW
PREVAILS ALOFT. LOW TEMPERATURES THROUGH THE NEXT FEW DAYS WILL BE
SEASONABLY COOL AS CLEAR SKIES PREVAIL OVERNIGHT. SFC WINDS WILL
BECOME SOUTHERLY DURING THE MIDDLE OF THE WEEK ENABLING A RETURN
OF CLOUDS AND MILDER MORNING TEMPERATURES. LOW LEVEL MOISTURE WILL
INCREASE THROUGH THE MIDDLE AND END OF THE WEEK WITH THE NEXT
CHANCE OF RAIN ENTERING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  82  57  80  55 /  70   0  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  59  82  51  81  51 /  70  -   -    0   0
NEW BRAUNFELS MUNI AIRPORT     55  84  53  83  53 /  60  -   -    0   0
BURNET MUNI AIRPORT            54  79  53  79  52 /  50   0  -    0   0
DEL RIO INTL AIRPORT           53  84  54  85  59 /  20   0  -    0   0
GEORGETOWN MUNI AIRPORT        57  79  54  79  54 /  80  -   -    0   0
HONDO MUNI AIRPORT             55  85  51  84  53 /  40   0  -    0   0
SAN MARCOS MUNI AIRPORT        57  83  54  82  54 /  60   0  -    0   0
LA GRANGE - FAYETTE REGIONAL   60  82  54  81  54 /  70  20  -    0   0
SAN ANTONIO INTL AIRPORT       58  83  54  83  56 /  50   0  -    0   0
STINSON MUNI AIRPORT           57  85  55  84  55 /  50   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11
Hazardous weather outlook, Apr 23, 9:57 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 AM CDT FRI APR 23 2010

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1057 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
ALONG AND AHEAD OF A DRYLINE...MAINLY OVER THE EASTERN HILL
COUNTRY...INTERSTATE 35 CORRIDOR AND EAST. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS WITH SEVERE THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH TORNADOES CAN NOT BE RULED OUT.

A PACIFIC FRONT WILL ADVANCE EAST ACROSS SOUTH CENTRAL TEXAS
TONIGHT AND TRIGGER A ROUND OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
MAIN THREAT AREA WILL INITIALLY BE ALONG AND EAST OF STATE HIGHWAY
16 IN THE HILL COUNTRY...BUT EXPAND SOUTH AND EAST TO THE
INTERSTATE 35 CORRIDOR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Apr 23, 3:37 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT FRI APR 23 2010

TXZ173-232230-
WILLIAMSON-
437 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY UNTIL 530 PM
CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER WILLIAMSON COUNTY FROM EAST AND NORTHEAST OF
GEORGETOWN TO NEAR GRANGER LAKE...MOVING NORTHEAST AT 35 MPH.

THE STRONGER THUNDERSTORMS COULD PRODUCE BRIEF WIND GUSTS OF 40 TO
50 MPH...HAIL TO NEAR ONE-HALF INCH IN DIAMETER...FREQUENT DANGEROUS
LIGHTNING...AND BRIEF PERIODS OF MODERATE TO HEAVY RAIN IN THE NEXT
HOUR.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SERENADA...
  TAYLOR...
  GRANGER...
  WEIR...
  FLORENCE...
  THRALL...
  JARRELL...
  GRANGER DAM...
  BARTLETT...
  JONAH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 23, 5:19 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT FRI APR 23 2010

TXZ172-173-190-192-240015-
BLANCO-BURNET-TRAVIS-WILLIAMSON-
619 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN BLANCO...
NORTHWESTERN TRAVIS...SOUTHWESTERN WILLIAMSON AND SOUTHERN BURNET
COUNTIES UNTIL 715 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
THUNDERSTORMS FORMING OVER THE WEST PART OF TRAVIS COUNTY AND
MOVING TO THE NORTHEAST AT 35 MPH.

THE STRONGER THUNDERSTORMS COULD BRING BRIEF WIND GUSTS OF
40 TO 50 MPH...SOME HAIL...AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANDERSON MILL...
  CEDAR PARK...
  ROUND ROCK...
  BERTRAM...
  BEE CAVE...
  SPICEWOOD...
  LAKEWAY...
  MANSFIELD DAM...
  SMITHWICK...
  LAGO VISTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Ft Hood radar (KGRK), 72 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

26 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Travis

When
April 23, 5:28 PM CST
Where
Travis County, 1.38 mi WSW of Lake Travis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.420, -98.050

A thunderstorm produced pea to quarter size hail north of Briarcliff.

Hail, Williamson

When
April 23, 5:58 PM CST
Where
Williamson County, 2.19 mi NW of White Stone
Measured
0.88 in hail
Reported by
Public
Coordinates
30.539, -97.860

Hail, Real

When
April 23, 8:15 PM CST
Where
Real County, 6.81 mi SE of Vance
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
29.760, -99.910

A thunderstorm produced severe size hail. The largest hail was 2.5 inches and the average size was 1.75 inches.

Hail, Uvalde

When
April 23, 8:52 PM CST
Where
Uvalde County, 4.55 mi NE of North Uvalde
Measured
2.5 in hail
Reported by
Public
Coordinates
29.290, -99.760

A thunderstorm produced golf ball to tennis ball size hail along Highway 83 north of Uvalde.

Hail, Edwards

When
April 23, 8:55 PM CST
Where
Edwards County, 3.3 mi WSW of Rocks Spgs Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.930, -100.220

Hail, Llano

When
April 23, 9:35 PM CST
Where
Llano County, 0.59 mi E of Valley Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
30.850, -98.790

Hail, Medina

When
April 23, 9:38 PM CST
Where
Medina County, 11.97 mi WNW of Hondo Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.460, -99.350

Hail, Uvalde

When
April 23, 9:43 PM CST
Where
Uvalde County, 1.83 mi SW of Uvalde Garner Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.180, -99.750

Hail, Maverick

When
April 23, 9:46 PM CST
Where
Maverick County, 1.21 mi W of Eagle Pass Muni Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
28.700, -100.500

Hail, Real

When
April 23, 9:52 PM CST
Where
Real County, 6.81 mi SE of Vance
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
29.760, -99.910

A thunderstorm produced severe size hail. The largest hail was 2.5 inches and the average size was 1.75 inches.

Hail, Maverick

When
April 23, 10:00 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
28.710, -100.490

Hail, Real

When
April 23, 10:00 PM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
1 in hail
Reported by
Public
Coordinates
29.720, -99.760

A thunderstorm produced hail ranging in size from one half inch up to one inch.

Hail, Uvalde

When
April 23, 10:05 PM CST
Where
Uvalde County, 0.6 mi E of Sabinal
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.320, -99.460

Hail, Uvalde

When
April 23, 10:10 PM CST
Where
Uvalde County, Montell
Measured
1.25 in hail
Reported by
Public
Coordinates
29.530, -100.020

Hail, Burnet

When
April 23, 10:11 PM CST
Where
Burnet County, 6.91 mi N of Lake Victor
Measured
1 in hail
Reported by
Public
Coordinates
31.000, -98.200

Hail, Medina

When
April 23, 10:40 PM CST
Where
Medina County, 2.4 mi NNE of Hondo Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.400, -99.160

Hail, Medina

When
April 23, 10:52 PM CST
Where
Medina County, 2.4 mi NNE of Hondo Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.400, -99.160

Hail, Uvalde

When
April 23, 10:58 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1 in hail
Reported by
Public
Coordinates
29.220, -99.780

Hail, Zavala

When
April 23, 11:00 PM CST
Where
Zavala County, 1.21 mi W of La Pryor
Measured
0.75 in hail
Reported by
Public
Coordinates
28.950, -99.850

Thunderstorm Wind, Uvalde

When
April 23, 11:10 PM CST
Where
Uvalde County, Sabinal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.320, -99.470

A thunderstorm produced wind gusts estimated at 50 kts which broke numerous 5-6 inch diameter tree limbs on the east side of town.

Hail, Medina

When
April 23, 11:46 PM CST
Where
Medina County, 6.18 mi WSW of (Hdo)hondo Muni Arpt to 0.6 mi ESE of Hondo
Measured
1.75 in hail
Reported by
Public
Coordinates
29.330, -99.280

A thunderstorm produced one and three quarter inch hail in D'Hannis and one inch hail in Hondo.

Hail, Bexar

When
April 24, 12:24 AM CST
Where
Bexar County, 1.94 mi ENE of Jarratt
Measured
1 in hail
Reported by
Public
Coordinates
29.290, -98.670

A thunderstorm produced one inch hail at a truck stop along I-35.

Hail, Bexar

When
April 24, 12:36 AM CST
Where
Bexar County, 2.78 mi WSW of San Antonio
Measured
1 in hail
Reported by
Public
Coordinates
29.400, -98.530

Hail, Bexar

When
April 24, 12:48 AM CST
Where
Bexar County, 1.39 mi WSW of Terrel Hills to 2.73 mi W of Converse
Measured
1 in hail
Reported by
Public
Coordinates
29.460, -98.470

Hail, Bexar

When
April 24, 12:55 AM CST
Where
Bexar County, 1.39 mi WSW of Terrel Hills to 2.73 mi W of Converse
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.460, -98.470

A thunderstorm produced ping pong ball size hail near Brackenridge Park in San Antonio and one inch hail in Windcrest and Alamo Heights.

Hail, Guadalupe

When
April 24, 12:57 AM CST
Where
Guadalupe County, 1.39 mi WNW of Marion Zuehl Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.510, -98.170

Hail, Guadalupe

When
April 24, 1:14 AM CST
Where
Guadalupe County, 3.65 mi SE of Geronimo to Seguin
Measured
1.25 in hail
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
29.640, -97.920

A thunderstorm produced one and one quarter inch hail in Geronimo which dented a truck. It also produced one inch hail in and around Seguin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222983, 222984, 222985, 222986, 222987, 222988, 222989, 222990, 222991, 222992, 222993, 222994, 222995, 222996, 222997, 222998, 222999, 223000, 223001, 223002, 223004, 223005, 223006, 225876, 223010, 223012, 223016.